We understand that people with cancer are worried about coronavirus.
Here is the
We will update it regularly.
Go to your personalised cancer information and support area
Existing Macmillan user? Access your events, volunteering and Macmillan Online Community
Do you have any questions about radiotherapy treatment? Ask our volunteer radiographer...
Ask about treatment, speech, voice, or swallowing difficulties during or after head...
Ask our volunteer Dietitian, Alice, your questions about diet and cancer and she...
Do you need advice on how to look after your mouth during cancer treatment? Or for...
Thanks Josie xx
I had a RIG fitted in 2015 as part of my treatment for tonsil cancer. I can honestly say that the pain afterwards was the worst I experienced. I was on a Ward overnight & repeatedly asked for something for the pain. It was only the presence of the other sleeping patients that stopped me crying out. I was given nothing. My radiotherapy started that week & it was so difficult - excruciating to go from a sitting to a lying position to have my mask put on & vice versa. I am well now & most of my treatment was superb. Many things I’ve forgotten but not the pain I experienced with the RIG fitting & for a few weeks afterwards.
I'd like to hope that the more people who flag this up, the more notice will be taken and understanding and pain relief will improve. Pleased to hear the rest of your treatment was good Mapattie xx
I had a Rig fitted on Tuesday and have had difficulty using my stomach muscles since. Can move around very slowly, but need assistance to move from a prone position. It's reassuring to hear its not just me, as the suggestion was I'd be fine after a couple of days.
The nurses on my ward were very supportive and helpful and I was given codeine to manage my pain when discharged from hospital.
Some people are lucky with the Rigs and they don’t experience pain after a few days. I was like you so I kept takung regular cocodamol as well as laxative. I can’t stress how much I needed those. Take senna and lactulose if you have them. You don’t want to put additional strain on those muscles going to the loo. Trust me!
i live alone so didn’t have any help getting up off the sofa or out of bed, however, I did grab the mattress or back or the sofa to prevent any additional strain on the muscles to get up.
I held the rig down with tape so it was immobile when moving and I wore loose clothes. It should settle but I/we on here, really feel your pain
try make friends with it, it’ll be useful to you at some stage.
I named mine Dianna
Dianna Rig .... Love it
I had the tight button cut off after 5 days which improved everything beyond belief. Stopped all pain relief the following day and another 3 days later I'm feeling much better. A second button dropped off today so just one holding on with my PEG now. Radiotherapy starts on Monday 5 days a week for 6 weeks.
Great to have the support from everyone xx
Pleased you had pain relief. Hope you feel better soon. I found it worse if I was standing or walking. Rest really helped. All the best.
Yes Carrie i was lucky with my P.E.G and have never had any trouble what so ever with it , it was i bit uncomfortable waiting for it to settle down yet i had no pain and still dont after nine years . I sometimes find people over cleaning the area around the P.E.G ,making it sore . I dont clean around my site unless is leaked a bit . Agreed on the laxative front as it can be very uncomfortable if not used as i have found out ! Take care .
Its sometimes not easy but its worth it ! Click here to find out more
Hi josie, I wonder if you can help with tips of how you coped with the spasms? My husband had a rig fitted about 8 weeks ago, and over the last ten days has had bad hiccups which are now really spasms which, like you, stop him breathing when they come. He has them almost constantly with hardly any breaks. He doesn’t have pain from the rig though. Hope to hear from you, Thanks Tricia
I didn't have that problem but just a thought, is he putting the food in to fast, it can take a while and from memory if it goes in to fast it can get uncomfortable.
my husband has had his rig since August he doesn't get hiccups as his diaphragm was damaged during his first round of treatment. He does get gurgly stomach occasionally at night that moves the tube and is uncomfortable enough to wake him he finds that an extra bottle ( food) is required to settle it. The other times were with a particular flavour of food noticeably strawberry which gave him painful stomach and diorreah. He is very careful not to get air in with his food so injecting slowly and as he uses cocodamol knocking out the bubbles before he injects it in his rig. It still can be painful in certain positions he hates driving or being a passenger in my car as he finds the seats difficult and getting in and out puts strain on his muscles.
puddle fish, just another thought, he hasn't got the PEG to tight has he? the only time I had pain or it was uncomfortable was when it was to tight.
The timescale of this is different from what I experienced, but there are definitely similarities so I will go from those.
All I was given in hospital to help with the cramps was Buscopan, which you can buy over the counter so you don't have to wait for doctor or hospital visits to get some. It did kind of help, though in my case only for about 45 minutes and then it wore off again. Buscopan is designed to alleviate muscle spasms for things like IBS, so it is the closest that they could come to what I was describing. Hiccups are also muscle spasms, of the diaphragm muscle this time, so it might do the trick.
The fact that this has started after 8 weeks means that it is different to mine, which kicked off immediately after the operation, and which took about 3 days to die down fully. Even then, it left me feeling very battered because the muscles had been doing things that they really weren't used to doing.
Another thing that I experienced, which might be worth exploring, turned out to be related to acid reflux. Piecing this together involved quite a long detective story which has been documented in some of my other posts, but in a nutshell it goes as follows.
As we go through radiotherapy, the composition and amount of saliva entering the stomach becomes different, and this causes an imbalance in the acidity of the stomach. For some people (quite a lot of radiotherapy patients), this then leads to acid reflux which may be the burning sort, where you can feel the acid coming up the oesophagus, or what they describe as 'silent', where you can't feel it in the tube but you experience other symptoms like sore throat and hoarseness as the acid burns the vocal chords.
This acid reflux can, in a very small number of people, go on to cause oesophageal spasm, which is where the muscles at the junction between the oesophagus and the top of the stomach go into spasm. The pain level has been described as being on a par with heart attacks, and from my own experience I can attest to that. All of this information is available on the NHS website, just not in the cancer section, so the health professionals can be directed to that if they are uncertain.
There is a very simple solution to oesophageal spasm, which is to take proton pump inhibitors like Omeprazole or Lansoprazole. Again, this is one of those rarities which is seen so infrequently that many doctors have never come across it, or if they do then they mis-identify it. My team sent me for scans and even an endoscopy to try and figure out what they were seeing, because they simply didn't know what it was.
Good luck, and I hope that you have a happy and healthy New Year!
Thank you everyone for your replies, very kind of you. My husband does take omeprazole daily, plus Buscopan , also another anti spasm and lorezopam when needed. None seem to fix it, when he gets a respite it can come when he hasn’t had any of these. I’ve geard that Baclofen can help so going to ask the doctor about that. I’ll post if we do get a solution. Thanks and good luck everyone!
No he keeps it lose and wears a t shirt at night to stop it moving. Only recently I’ve needed to drive him he’s found the sports type seats in my car uncomfortable.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: